I have an ALT of 79 U/L and alkaline phosphatase of 137 U/L while taking Lexapro (escitalopram); what does this indicate and how should I manage it?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 30, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Mildly Elevated Liver Enzymes on Lexapro

Your ALT of 79 U/L and alkaline phosphatase of 137 U/L represent mild elevations that warrant monitoring and further evaluation, but do not necessarily require immediate discontinuation of Lexapro (escitalopram).

Understanding Your Results

Your liver enzyme elevations are modest:

  • ALT 79 U/L is approximately 1.5-2x the upper limit of normal (healthy normal ALT is 29-33 U/L for males, 19-25 U/L for females) 1
  • Alkaline phosphatase 137 U/L is just above the reference interval of 40-120 U/L 2

These levels indicate mild hepatocellular injury (ALT elevation) with a mixed pattern (both ALT and alkaline phosphatase elevated) 1.

Escitalopram and Liver Injury

While the FDA label for Lexapro does not prominently feature hepatotoxicity 3, escitalopram can cause drug-induced liver injury, typically presenting as cholestatic or mixed hepatitis:

  • Case reports document escitalopram-induced hepatitis occurring within 10 days ± 7 days of initiation 4
  • The pattern can be cholestatic, cytolytic, or mixed 5, 4
  • Most patients remain asymptomatic initially 5
  • Liver enzymes typically normalize within 1-4 weeks after discontinuation 5, 4

Immediate Action Steps

Do not stop Lexapro abruptly without medical guidance, as sudden discontinuation causes serious withdrawal symptoms 3.

1. Complete Liver Evaluation (Priority)

Following British Society of Gastroenterology guidelines 6, you need a standard liver aetiology screen:

  • Review medication history: Document when Lexapro was started, current dose, and all other medications
  • Abdominal ultrasound: Rule out fatty liver, biliary obstruction
  • Viral hepatitis panel: Hepatitis B surface antigen, hepatitis C antibody with reflex PCR
  • Autoimmune markers: Anti-mitochondrial antibody, anti-smooth muscle antibody, antinuclear antibody, serum immunoglobulins
  • Metabolic screening: Ferritin, transferrin saturation (hemochromatosis)
  • Additional tests: GGT (gamma-glutamyl transferase) to confirm hepatic source of alkaline phosphatase elevation 1
  • Complete metabolic panel: Bilirubin, albumin, full blood count 6

2. Clinical Assessment

Look for these specific warning signs that would mandate immediate Lexapro discontinuation:

  • Jaundice (yellowing of skin/eyes)
  • Dark urine or pale stools
  • Pruritus (severe itching)
  • Right upper quadrant abdominal pain
  • Fever (as seen in case reports) 5
  • Nausea, vomiting, or loss of appetite

If any of these are present, stop escitalopram immediately and seek urgent medical evaluation 4.

3. Risk Stratification

Your management depends on:

  • Duration on Lexapro: If started within the past 2-4 weeks, drug-induced injury is more likely 5, 4
  • Trend: Are enzymes stable, rising, or falling? Repeat testing in 1-2 weeks is essential 6
  • Alternative causes: Alcohol use, obesity/metabolic syndrome, other hepatotoxic medications
  • Pre-existing liver disease: Any history of liver problems increases risk 5

Management Algorithm

If Asymptomatic with Mild Elevation (Your Current Situation):

  1. Continue Lexapro cautiously while completing workup 6
  2. Repeat liver tests in 1-2 weeks to assess trend 6
  3. If enzymes continue rising (ALT >2-3x normal or alkaline phosphatase >1.5x normal): Strongly consider discontinuing escitalopram with slow taper 4
  4. If enzymes stabilize or improve: Continue monitoring every 2-4 weeks until normalized

If Symptomatic or Enzymes Rising:

  1. Discontinue escitalopram with appropriate taper (discuss with prescriber) 4
  2. Monitor liver enzymes weekly until downtrending, then every 2 weeks until normalized 5
  3. Consider alternative antidepressant with different hepatic profile once enzymes normalize

Critical Caveats

  • The extent of elevation doesn't always correlate with clinical significance 6—even mild elevations can represent early drug-induced injury
  • Most patients with escitalopram-induced hepatotoxicity are asymptomatic initially 5, making laboratory monitoring essential
  • Do not rechallenge with escitalopram if it's determined to be the cause, as it becomes contraindicated 4
  • Alkaline phosphatase can be elevated from non-hepatic sources (bone, intestine) 7, 8—GGT helps confirm hepatic origin

Bottom Line

Your liver enzyme elevations require investigation but are not an automatic indication to stop Lexapro. Complete the recommended workup promptly, monitor for symptoms, and recheck enzymes in 1-2 weeks. If escitalopram is confirmed as the cause through exclusion of other etiologies and temporal relationship, it should be discontinued with appropriate tapering and replaced with an alternative antidepressant. The pharmacovigilance data shows increased risk of hepatitis (OR 1.94) and cholestasis (OR 1.87) with escitalopram 4, making vigilance essential.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.